Tall Man Lettering Falls Short as Error Prevention Strategy

Jan 5 2016

Tall Man Lettering Falls Short as Error Prevention Strategy

error preventionA new study spells out shortcomings of an error prevention strategy known as Tall Man lettering, a visual display method for written prescription orders intended to prevent mixing up drugs whose names are easily confused.

“When thinking about patient safety, even great ideas may not work,” said Chris Fuedtner, MD, PhD, MPH, director of the Department of Medical Ethics and director of Research for the Pediatric Advance Care Team and the Integrated Care Service at The Children’s Hospital of Philadelphia. “We always have to be on guard so that we don’t simply follow the fad. We would like to see what is most effective so we can allocate the resources we have to effective safeguards.”

Tall Man lettering entails using capital letters to highlight and distinguish differences in look-alike sound-alike (LA-SA) drug names, such as cefUROXime and cefOTAXime. Several authoritative sources thought it was a good idea; the Food and Drug Administration adopted Tall Man lettering by 2001, and it has since been endorsed by multiple safety regulatory and accreditation bodies in the U.S. and globally. Many hospitals adopted the method after the Joint Commission recommended it as part of its National Patient Safety Goals in 2007.

Yet there is no apparent evidence that Tall Man lettering has reduced LA-SA errors in practice, according to a recent study led by Dr. Feudtner. The study, published in BMJ Quality & Safety, showed that hospitals’ widespread adoption of Tall Man lettering since the Joint Commission’s 2007 recommendation was not associated with any decline in the rate of these errors over time. The researchers paid particular attention to the time period around 2007 and found no sign of discontinuity that might occur due to the transition at the start of widespread use of Tall Man lettering.

“Both of those findings are ominous signs that the current strategies are not reducing these already-low rates to even lower rates,”

Dr. Feudtner said. Dr. Feudtner and colleagues had previously studied other drug-safety questions using detailed hospital pharmacy data. They realized they could use their pharmacy data to identify instances when a medication order was changed within a short time after a different medication was prescribed. By narrowing their focus to order switches between LA-SA medication pairs, they identified instances that had potential to be LA-SA errors that had been caught and corrected after the initial medication order. The pharmacy data they used in the study were from inpatients at 42 children’s hospitals between 2004 and 2012, representing more than 1.6 million hospitalizations. The overall rate of this type of medication switch (potential LA-SA error) was low, about 0.9 per 1,000 hospitalizations.

“We hope this study will prompt a search for a better solution and alert people that this is still a problem that is unsolved,” Dr. Feudtner said.

Dr. Feudtner noted that his team’s analysis technique could be useful as a quality-improvement tool for individual hospitals or hospital groups hoping to identify and prevent LA-SA errors within their facilities. Hospitals could then drill down further into the specific instances to see whether and why an error happened and develop and test new prevention strategies.